Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 2, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at May 28, 2021, 5:12 PM MDT for Big Horn County, Montana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2021, 5:12 PM MDT (23:12 UTC)
- Expired
- May 28, 2021, 6:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Big Horn County, MT
The radar
The Billings radar (KBLX), 79 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:23 PM MDT | HAIL 1 | 1 Ene Fort Smith, MT | LEAF DAMAGE SHREDDED LEAVES CAR DENTS BROKEN CAR WINDOWS. |
| May 28, 5:25 PM MDT | HAIL 1.25 | Fort Smith, MT | HAIL WAS HALF DOLLAR SIZED AND SMALLER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2757 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222
WUUS55 KBYZ 282312
SVRBYZ
MTC003-290000-
/O.NEW.KBYZ.SV.W.0002.210528T2312Z-210529T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
512 PM MDT Fri May 28 2021
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Southwestern Big Horn County in south central Montana...
* Until 600 PM MDT.
* At 511 PM MDT, a severe thunderstorm was located 9 miles west of
Fort Smith, or 35 miles southwest of Hardin, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts. Some
accumulation of smaller hail is possible.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Fort Smith, Bighorn Lake, St. Xavier and Crow Indian Reservation.
This replaces the warning previously in effect for this area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4528 10825 4546 10820 4542 10745 4513 10754
TIME...MOT...LOC 2311Z 280DEG 30KT 4536 10812
HAIL...1.50IN
WIND...60MPH
$$
Lester2 follow-up statements
283
WWUS55 KBYZ 282336
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
536 PM MDT Fri May 28 2021
MTC003-290000-
/O.CON.KBYZ.SV.W.0002.000000T0000Z-210529T0000Z/
Big Horn MT-
536 PM MDT Fri May 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL BIG HORN COUNTY...
At 535 PM MDT, a severe thunderstorm was located near Fort Smith, or
30 miles south of Hardin, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail. Some accumulation
of smaller hail is possible.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Smith, St. Xavier and Crow Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4522 10797 4545 10798 4542 10745 4513 10754
TIME...MOT...LOC 2335Z 280DEG 30KT 4532 10783
HAIL...1.00IN
WIND...60MPH
$$
Lester683
WWUS55 KBYZ 282355
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
555 PM MDT Fri May 28 2021
MTC003-290004-
/O.EXP.KBYZ.SV.W.0002.000000T0000Z-210529T0000Z/
Big Horn MT-
555 PM MDT Fri May 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BIG HORN COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Billings.
LAT...LON 4522 10797 4545 10798 4542 10745 4513 10754
TIME...MOT...LOC 2354Z 280DEG 30KT 4529 10762
$$
LesterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:57 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 28, 2:57 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Billings MT
257 PM MDT Fri May 28 2021
.DISCUSSION...
Tonight through Saturday night...
The front has already moved through Livingston to Big Timber.
Convection has started to develop. Still expecting more
development farther to the east. Most of the area is still showing
fairly low CAPE, with values less then 500 J/kg. Conditions are a
little better in southeast Montana where values are 500 to 1000.
Shear is pretty good, this setup is going to be fairly CAPE
limited. CAMs are showing a few isolated stronger updrafts, but
the consensus is low on the time and location of these stronger
storms. It does not look like the convection will be getting
organized. The dew point spreads are pretty high, so the main
threat looks like strong wind gusts. This activity will move
through the area through the evening with most of it out before
midnight.
Saturday looks quiet as heights will be rising. There could be an
isolated shower along the Bighorns, otherwise the rest of the area
will be dry. Reimer
Sunday through Thursday...
An upper ridge will dominate most of the extended forecast
period. This ridge will bring mainly dry and warm weather to the
Northern Rockies, with temperatures rising a bit more each day.
There is a slight chance of showers or thunderstorms over the
east on Tuesday as a weak disturbance moves over that area. The
next chance of showers and thunderstorms, this time for all of
southern MT and north central WY, is Thursday afternoon into the
night when the upper ridge becomes more suppressed as an upper air
disturbance tracks east/northeastward from the Pacific Northwest
to northern MT and Saskatchewan. Moisture aloft will also increase
on Thursday, which would further support a few showers and
thunderstorms over the region.
High temperatures will rise from the lower 70s Sunday to the 80s
Tuesday and Wednesday, to lower 90s Thursday. The hot temperatures
on Thursday will be caused by low level southwesterly flow
downsloping the terrain and producing compressional warming before
a cold frontal passage Thursday night. RMS/TWH
&&
.AVIATION...
A cold front will continue to transit the area this afternoon and
evening producing thunderstorms. Brief winds to 40kts are possible
along the front south and east of Billings. A few of the stronger
storms will produce small hail and erratic wind gusts. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 042/066 043/071 046/079 054/083 056/085 059/092 060/086
40/U 00/U 00/U 01/B 00/U 01/U 22/T
LVM 036/066 038/071 041/078 049/081 052/085 056/088 054/082
10/U 00/U 00/U 01/B 00/U 02/T 22/T
HDN 044/067 040/072 044/080 050/083 054/085 055/092 058/087
71/U 00/U 00/U 01/B 00/U 01/U 22/T
MLS 043/066 042/071 044/078 051/083 054/084 057/092 060/086
70/U 00/U 00/U 01/B 00/U 01/U 21/U
4BQ 046/064 042/069 044/076 052/079 052/082 056/090 060/085
60/U 00/U 00/U 01/B 00/B 01/U 11/U
BHK 042/066 041/069 041/075 049/079 051/080 053/087 057/085
80/U 00/U 00/U 02/W 00/U 00/U 11/U
SHR 044/063 040/069 041/075 047/079 051/082 053/088 056/084
42/T 02/T 01/U 01/B 00/U 01/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, May 28, 3:59 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Billings MT
359 PM MDT Fri May 28 2021
MTZ170-282230-
Northern Carbon MT-
359 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Joliet, or 18 miles southeast of Columbus, moving east at 30 mph.
Half inch hail and wind gusts in excess of 40 mph are possible with
this storm, along with brief heavy rain and occasional lightning.
Locations impacted include...
Joliet, Fromberg, Edgar, Rockvale and Silesia.
LAT...LON 4540 10902 4558 10901 4559 10880 4555 10880
4555 10877 4552 10876 4552 10870 4547 10870
4546 10865 4543 10868 4540 10868 4537 10870
TIME...MOT...LOC 2158Z 272DEG 29KT 4550 10891
LesterSpecial weather statement, May 28, 4:11 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Billings MT
411 PM MDT Fri May 28 2021
MTZ173-282245-
Northeastern Yellowstone MT-
411 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ballantine, or 24 miles northeast of Billings, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph are possible with this
storm, along with heavy rainfall and occasional lightning.
Locations impacted include...
Ballantine, Worden and Pompeys Pillar.
LAT...LON 4604 10762 4605 10766 4604 10767 4599 10768
4599 10780 4596 10780 4596 10784 4593 10784
4593 10788 4590 10788 4590 10805 4601 10822
4615 10766
TIME...MOT...LOC 2211Z 256DEG 31KT 4595 10809
LesterLocal storm report, May 28, 4:20 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
420 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 W BALLANTINE 45.95N 108.16W
05/28/2021 E0.88 INCH YELLOWSTONE MT TRAINED SPOTTER
SIZE WAS JUST LESS THAN A QUARTER.
0408 PM HAIL EDGAR 45.47N 108.85W
05/28/2021 E1.25 INCH CARBON MT TRAINED SPOTTER
HALF DOLLAR HAIL WITH 4 INCH/HOUR RAINFALL.
0410 PM HAIL EDGAR 45.46N 108.85W
05/28/2021 E1.50 INCH CARBON MT PUBLIC
HAIL SIZE RANGING FROM PEA TO PING PONG BALL.
&&
TWHSpecial weather statement, May 28, 4:33 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Billings MT
433 PM MDT Fri May 28 2021
MTZ138-171-282300-
Southern Big Horn MT-Pryor/Northern Bighorn Mountains MT-
433 PM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pryor, or 26 miles south of Billings, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph are possible with this
storm, along with brief heavy rainfall and occasional lightning.
Locations impacted include...
Pryor.
LAT...LON 4524 10832 4524 10835 4534 10869 4546 10863
4546 10832 4549 10831 4547 10798 4533 10803
4533 10813 4530 10814 4531 10816 4530 10819
4529 10818 4528 10827 4525 10832 4523 10830
4521 10827
TIME...MOT...LOC 2232Z 286DEG 34KT 4540 10854
LesterSpecial weather statement, May 28, 4:46 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Billings MT 446 PM MDT Fri May 28 2021 MTZ030-057-173-282315- Treasure MT-Northern Big Horn MT-Northeastern Yellowstone MT- 446 PM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY... At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Custer, or 18 miles north of Hardin, moving east at 30 mph. Dime size hail, wind gusts to 50 mph and very heavy rain are possible with this storm. This storm will not affect Billings. This storm will remain over mainly rural areas of north central Big Horn, east central Yellowstone and south central Treasure Counties. LAT...LON 4589 10780 4607 10782 4615 10726 4588 10723 TIME...MOT...LOC 2244Z 265DEG 27KT 4599 10771 TWH
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:59 PM MDT | Special Weather Statement | BYZ | Carbon | 31 min |
| May 28, 4:11 PM MDT | Special Weather Statement | BYZ | Yellowstone | 34 min |
| May 28, 4:33 PM MDT | Special Weather Statement | BYZ | 27 min | |
| May 28, 4:46 PM MDT | Special Weather Statement | BYZ | Treasure | 29 min |
| May 28, 4:51 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 24 min |
| May 28, 5:14 PM MDT | Special Weather Statement | BYZ | Treasure | 31 min |
| May 28, 5:59 PM MDT | Special Weather Statement | BYZ | Big Horn | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.